Utah, 2015Flash Flooding in Utah, September 15, 2015
September 15, 2015 · NWS SLC · 4 events in 3 counties and zones
Multiple flash floods were reported across Utah on September 15, before the airmass dried significantly over the latter half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple flash floods were reported across Utah on September 15, before the airmass dried significantly over the latter half of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 15, 2:54 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 15, 2:54 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 AM MDT TUE SEP 15 2015
.SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH
MIDWEEK.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...
WATER VAPOR LOOP SHOWS LONG WAVE TROUGH ALONG THE WEST COAST
CONTINUES TO SEND WEAK IMPULSES NORTHEAST OVER THE GREAT BASIN.
AMDAR 400-250MB WIND OBSERVATIONS SHOW UTAH IS BETWEEN TWO
JETS...A 100-130KT CYCLONIC JET OVER THE PACIFIC NORTHWEST AND
WESTERN CANADA...AND A 50-85KT SOUTHWESTERLY JET OVER THE
SOUTHWEST CONUS INTO THE CENTRAL ROCKIES. GOES/GPS/RAP/00Z SLC
RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES BETWEEN
0.30"-0.60" MOUNTAINS...TO 0.90"-1.10" MOST VALLEYS.
ACTIVE WEATHER NEXT SEVERAL DAYS...
DEWPOINTS HAVE CLIMBED INTO THE 50S ACROSS MOST VALLEYS THIS
MORNING. COMBINED WITH PRECIPITABLE WATER VALUES AROUND AN
INCH...DEFINITELY MOIST OUT THERE. HOWEVER...RAP BUFKIT FORECAST
SOUNDINGS INDICATE THE DEPTH OF THE WARM CLOUD LAYER SHOULD BE
SEVERAL THOUSAND FEET THINNER THAN YESTERDAY ACROSS SOUTHERN UTAH
WHERE FLASH FLOODING DID OCCUR. STORM MOTIONS ARE ALSO FASTER
TODAY...ON THE ORDER OF 35KTS. SO ONCE AGAIN OPTED AGAINST A FLASH
FLOOD WATCH. DID INDICATE A MODERATE FLASH FLOOD POTENTIAL FOR A
COUPLE OF THE MORE PRONE PARKS ACROSS SOUTHERN UTAH WHERE LESS
TRAINING WOULD BE REQUIRED TO PRODUCE FLOODING.
SOUTHWEST WINDS WILL CONTINUE TO BE GUSTY WITH AFTERNOON MIXING
ACROSS CENTRAL AND SOUTHERN UTAH TODAY AND AGAIN TOMORROW. WINDS
COULD APPROACH WIND ADVISORY CRITERIA TOMORROW AHEAD OF THE STRONGER
OF THE TWO COLD FRONTS.
RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE FIRST COLD FRONT ACROSS
NORTHWEST UTAH THIS MORNING BECOMES SHALLOWER AS ITS CROSSES
NORTHERN UTAH MIDDAY...AND WEAKENS THIS AFTERNOON WITH 850MB FLOW
COMING BACK AROUND TO SOUTHERLY AHEAD OF THE STRONGER APPROACHING
SYSTEM.
TOMORROWS FRONT IS BY FAR THE BETTER PUT TOGETHER BAROCLINIC
ZONE...WITH DEEPER AND STRONG COLD ADVECTION ACROSS NORTHERN UTAH
DURING THE DAY. HAVE FOR THIS REASON PLACED THE HIGHEST POPS IN THE
FORECAST FOR TOMORROW WHILE TRIMMING POPS A BIT TODAY AND TONIGHT.
SNOW LEVELS BY LATE TOMORROW COULD FALL TO BETWEEN 9-10KFT...SO
ANYONE VENTURING THE HIGHER ELEVATIONS NEED TO BE PREPARED FOR
WINTER-LIKE CONDITIONS.
.LONG TERM (AFTER 12Z THURSDAY)...
THE LAST GASP OF THE LARGE WESTERN TROUGH WILL BE A FINAL
SHORTWAVE LOBE ROTATING THROUGH NORTHERN UTAH AND SOUTHWEST
WYOMING THURSDAY MORNING THROUGH THURSDAY EVENING. MODELS HAVE
GENERALLY TRENDED STRONGER WITH THIS LAST WAVE...AS WELL AS
SLIDING THE STORM TRACK A LITTLE MORE SOUTHERLY. THIS HAS ALLOWED
FOR INCREASED POPS IN THIS PERIOD...PARTICULARLY FOR THURSDAY
AFTERNOON ALONG THE UTAH/IDAHO BORDER.
THIS SHORTWAVE ALSO PUSHES ONE LAST REINFORCING SHOT OF COOL LOW
LEVEL AIR INTO THE CWA...AND HAVE KEPT MAX TEMPS FOR THURSDAY AND
FRIDAY A GOOD 10 DEGREES BELOW CLIMO IN MANY NORTHERN LOCATIONS.
THURSDAY NIGHT AND FRIDAY NIGHT WILL ALSO BE THE COLDEST IN QUITE A
WHILE...WITH THE MAJOR QUESTION THURSDAY NIGHT OF HOW QUICKLY THE
CLOUDS WILL CLEAR AS WEAK SHORTWAVE RIDGING BEGINS TO BUILD. THERE
IS A CHANCE THAT SOME WASATCH MOUNTAIN VALLEYS COULD SEE SUB-
FREEZING EARLY MORNING TEMPERATURES DURING THIS PERIOD.
A DRIER AND MORE STABLE AIRMASS MOVES INTO THE GREAT BASIN AFTER THE
TROUGH EXITS TO THE EAST EARLY FRIDAY...BUT A SOMEWHAT COOL WEST-
NORTHWESTERLY FLOW LOOKS TO SETTLE OVER THE REGION FOR FRIDAY AND
SATURDAY. BECAUSE OF THIS...HAVE LOWERED TEMPS A BIT THROUGH THIS
PERIOD...AS THE STRONGER RIDGE DOES NOT BUILD OVER THE AREA UNTIL
SUNDAY AND MONDAY. THIS RIDGE SHOULD HELP ACCELERATE THE WARMING
TREND THROUGH AT LEAST MONDAY.
MODELS HAVE BACKED AWAY FROM THE IDEA OF A MOISTURE RETURN FROM THE
SOUTH EARLY NEXT WEEK...SO THE FORECAST THROUGH DAY 7 LOOKS TO
REMAIN DRY...BUT BOTH THE 00Z ECMWF AND GFS INDICATE THAT THIS
MOISTURE COULD STILL SLIDE INTO UTAH BY MID-WEEK IF THE RIDGE SHIFTS
EAST OF THE CWA.
&&
.AVIATION...THE BIGGEST WEATHER UNCERTAINTY AT THE SLC TERMINAL
TODAY IS THE SURFACE WIND FORECAST. THERE IS A 50 PERCENT CHANCE OF
A SWITCH TO NORTHWEST WINDS AS A WAVE MOVES THROUGH NORTHERN
UTAH...MOST LIKELY BETWEEN 17Z AND 21Z. INCREASING SHOWERS AND
THUNDERSTORMS AGAIN TODAY WILL ALSO ADD TO THE UNCERTAINTY...WITH
GUSTY ERRATIC WINDS AND BRIEF MVFR CONDITIONS POSSIBLE WITH THE
STRONGEST STORMS.
&&
.FIRE WEATHER...MOIST AND COOLER THROUGH MID WEEK AS A SERIES OF
DISTURBANCES AFFECT THE EASTERN GREAT BASIN. EXPECT PERIODS OF
WETTING RAIN AND LIGHTNING WITH A SNOW LEVEL ABOVE 11KFT THROUGH
TODAY. SNOW LEVEL MAY DROP TO 9.5KFT ACROSS THE NORTH TOMORROW NIGHT
WITH THE COLDEST OF THE SYSTEMS.
SOUTHWEST WINDS WILL BECOME GUSTY THIS AFTERNOON AND AGAIN TOMORROW
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH AHEAD OF SEVERAL COLD
FRONTS APPROACHING FROM THE NORTH.
EXPECT A RECOVERY IN TEMPERATURES AND DRIER CONDITIONS BY NEXT
WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 2:07 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 AM MDT TUE SEP 15 2015
UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
307 AM MDT TUE SEP 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. THE
STRONGEST WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND SMALL HAIL.
GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR OVER THE NORTHERN OUTLOOK AREA WEDNESDAY.
SNOW LEVELS MAY NEAR NINE THOUSAND FEET LATE WEDNESDAY ACROSS
NORTHERN UTAH.
GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHERN UTAH WEDNESDAY AFTERNOON.
COLD CONDITIONS ARE EXPECTED FRIDAY MORNING...WITH A HARD FREEZE
POSSIBLE FOR THE WASATCH MOUNTAIN VALLEYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 15, 6:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
746 AM MDT TUE SEP 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 2 N HILDALE 37.04N 112.97W
09/14/2015 WASHINGTON UT 911 CALL CENTER
*** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS
FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND
SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING.
FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC
SAFETY.
&&
MCONGERFlash Flood, Washington
- When
- September 15, 7:00 AM MST to 3:00 PM MST
- Where
- Washington County, 12.44 mi SSE of Rockville to 11.7 mi SSE of Springdale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.001, -112.952
Additional heavy rainfall over Hildale caused minor flash flooding across the area while search and rescue operations were still ongoing from the previous day's major flood.
Flash Flood, Kane
- When
- September 15, 8:45 AM MST to 2:00 PM MST
- Where
- Kane County, 9.53 mi WSW of Glen Canyon to 9.77 mi S of Adairville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.005, -111.815
Flash flooding occurred along the Paria River, with the gauge at Lees Ferry rising from near 100 cfs up to 2064 cfs.
Flash Flood, Tooele
- When
- September 15, 12:00 PM MST to 2:00 PM MST
- Where
- Tooele County, 7.92 mi WNW of St John to 9.98 mi W of Clover
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 40.398, -112.606
Heavy rain caused a debris flow from the Patch Springs burn scar, with debris covering State Route 199 at Johnson Pass.
Flash Flood, Washington
- When
- September 15, 3:30 PM MST to 5:30 PM MST
- Where
- Washington County, 2.74 mi NNW of Springdale to 2.46 mi NNW of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.217, -113.019
Park rangers at Zion National Park reported flash flooding through the area, with the worst flooding near the Emerald Pools. Waterfalls and minor rockfalls were also reported across the park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, September 15 to 30, 2015$3.2 million · 8 events
- Tsunami and Flash Flooding in California, September 15 to 17, 2015$875,000 · 10 events
- Drought in Louisiana, September 15 to 30, 2015$800,000 · 4 events
- Drought in Arkansas, September 15 to 30, 2015$400,000 · 2 events
- Damaging Wind in Nebraska, September 15, 2015$15,000 · 52 kt wind · 1 event
- Flash Flooding and Heavy Rain in Hawaii, September 15 to 21, 20158 events
- Drought in Texas, September 15 to 30, 20157 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20154 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20154 events
- Drought in Texas, September 15 to 30, 20152 events
- Damaging Winds in New Mexico, September 15, 2015$500 · 50 kt wind · 2 events
- Damaging Wind in Nebraska, September 15, 201557 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603176, 603150, 603144, 603171.